[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.241.199. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1994

Refractory Hypoglycemia: A Complication of Topical Salicylate Therapy

Author Affiliations

San Francisco, Calif

Department of Dermatology, Ward 92 San Francisco General Hospital 1001 Potrero Ave San Francisco, CA 94110

Arch Dermatol. 1994;130(11):1455-1457. doi:10.1001/archderm.1994.01690110125032
Abstract

Topical salicylate preparations have been used for years in the treatment of psoriasis. Toxic reactions, including nausea and vomiting, metabolic acidosis, confusion, coma, and death, have been reported.1-4 We report a case of refractory hypoglycemia due to acute salicylate toxicity associated with topical salicylic acid (SA) used for the treatment of psoriasis. The risk factors associated with this unusual but potentially fatal complication of psoriasis treatment are reviewed.

Report of a Case.  A 79-year-old man was admitted for extensive psoriasis. His medical problems included hypertension, non-insulin-dependent diabetes, chronic atrial fibrillation, and acute renal failure. Medications included glyburide (2.5 mg twice a day), digoxin (0.025 mg daily), and diltiazam. The patient denied taking aspirin. The serum glucose concentration was normal at 4.4 μmol/L (80 mg/dL); the creatinine level was elevated to 172 μmol/L (1.9 mg/dL).The patient's treatment consisted of a combination of UV light and increasing concentrations of crude

First Page Preview View Large
First page PDF preview
First page PDF preview
×